Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Wellbutrin XL 300mg with 20mg Paxil

Hi there,
I'm new to this website, and wanted to ask a doctor about this but the daily question limit is full so I thought I'd start here.
I am a 22 year old female and I am battling a serious case of depression and have been for about five years now on and off. I have always been a dramatic and sensitive person, but it is usually something I like about myself because I feel that it makes me very passionate. In the past two years the depression has gotten so bad I decided to seek help. I feel like I have no friends, that no one likes me, and I have a very low self esteem. This may seem suprising since I get very high grades in school, am athletic, and have been told I am very beautiful. A little over a year ago I went to a walk-in clinic and confessed my feelings to the doctor, he perscribed Zoloft. I took it for awhile and was feeling happier but the sexual side effects were taking a toll on my relationship with my boyfriend, which was the one good thing I felt I had in my life. The doctor switched me to Wellbutrin and I felt 100% better. So I after a year a stopped taking it, about a month after I began to feel depressed again and so I began to take the Wellbutrin again. It worked for awhile, I have been back on it for about three months, and the last month I have been feeling terrible again. This is a huge strain on my relationship with my boyfriend, as he seems to feel overwhealmed by my sadness and it causes him to want to see me less, which causes me to feel more depressed. We broke up a couple days ago because of this, among other things. I went to the doctor and told him I was feeling bad again. He prescribed a does of 20mg of Paxil in combination with the 300mg of Wellbutrin I am already taking. I have not begun taking it yet, since after researching the Paxil I have found many stories of extreme weight gain and sexual dysfunction. I know that if I gained a great deal of weight that I would handle it well. Also, I am hoping at some point to reconcile with my boyfriend and the sexual side effects would be a big issue there too. I was wondering if anyone has any other suggestions of different medications that may not cause weight gain or sexual side effects? Could an increase in mg of Wellbutrin help? I am already taking 300mg of Wellbutrin XL.
Thanks for your time
3 Responses
Avatar universal
Hi there! This is a forum so that folks can share their experiences with others as well as support, there are no medical personnel here. It's better anyways to seek help in person.

Have you thought about seeking out a psychiatrist? At this point, with chronic depression, it's important you see a p-doc, a GP isn't educated enough to make a firm diagnosis.  I should say that depression can hit anyone, whatever they look like, their intelligence or their social status, it just happens.  You've also indicated that you get drug "poop-out", which is common with other mood disorders. Getting a proper diagnosis will most likely get you on better meds.  You can't start and stop drugs when you feel better, especially with your history, from my observations from folks who post here, it makes them worse in the long run.  Major depression is like any other disorder/dis-ease, like Diabetes you need to take it daily .  There are other classes of meds that are an option, but you need to speak with a psychiatrist. It completely depends on your diagnosis what kind of meds will work best.

I should also interject, the drugs don't cause the weight gain, but you may have more cravings to eat certain foods. I still battle that - 25 out of 30 days I can control it, but pms and the cravings are a bad combo, BUT I'm willing to take the risk so that I can remain stable. It's the lesser of two evils, I'd rather be stable emotionally.

I hope you can get a referral soon, you won't regret it!
much luck,
LCC
Avatar universal
You are advised to see a doc, as you suggested, so when the posting limit is open go for it.

Until then, you could ask your pharmacist. This is a good idea anyway, to maintain communication with your pharmacist since they are often more accessible than your doc for a quick response. Also, you can sometimes find something from the pharmacist that your doc didn't communicate. Plus, you have a number of questions and depression is serious business, so you need professional advice.
I have seen posters claiming the Paxil makes weight gain and others saying the drug can't do that, it just makes you hungrier. A pharmacist will know for sure.
The fact your depression came back so quickly after you stopped WB indicates you may need to stay on meds for life. Two depressions almost guarantee chronic depression problems in the future, as the depression kind puts a dent/bruise in your personality that won't go away. I read this, so am not just guessing.

Feeling that you have no friends, that no one likes you, and having a very low self esteem is more common than you think. However, there are lots of ways to change your outlook on life, as those feelings are not positive and you feel are not necessary based on your self portrayal.
Meditation, cognitive behaviour therepy, etc. may provide you with help. You could discuss these approaches with a counselor but a psychiatrist is better.
Being depressed is another matter, and may not be curable. It is nothing to be ashamed of, it just is the way it is for many people.

Write back.
Avatar universal
I wrote, "I have seen posters claiming the Paxil makes weight gain and others saying the drug can't do that, it just makes you hungrier." because I didn't read the response from LCC while I was doing my own post.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.